Alert archive / North Carolina / Special Weather Statements in 2012

Special Weather Statement, NWS Raleigh, NC

January 27, 20126 counties in North Carolina

NWS Raleigh, NC issued this special weather statement at Jan 27, 2012, 6:02 AM EST for 6 counties in North Carolina. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 27, 2012, 6:02 AM EST (11:02 UTC)
Expired
Jan 27, 2012, 7:15 AM EST
In force
73 min
Issued by
NWS Raleigh, NC

Counties Anson County, NC, Chatham County, NC, Durham County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 81 km from the middle of the area, began a volume at 11:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 11.0 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2012-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2012-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

310 
WWUS82 KRAH 271102
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
602 AM EST FRI JAN 27 2012

NCZ007-008-023>025-039>041-073>076-083-084-271215-
ALAMANCE-ANSON-CHATHAM-DURHAM-GRANVILLE-LEE-MONTGOMERY-MOORE-ORANGE-
PERSON-RANDOLPH-RICHMOND-STANLY-WAKE-
602 AM EST FRI JAN 27 2012

...A LINE OF SHOWERS WITH BRIEF HEAVY RAIN AND GUSTY WIND WILL MOVE 
THROUGH THE SANDHILLS AND EASTERN PIEDMONT... 
 
AT 600 AM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF 
SHOWERS WITH HEAVY RAIN AND BRIEF GUSTY WINDS TO 40 MPH. THIS LINE 
EXTENDED FROM ROCKINGHAM NORTHEAST THROUGH ROBBINS... PITTSBORO... 
HILLSBOROUGH... AND ROXBORO. THE HEAVIEST RAIN WAS FALLING FROM NEAR 
PITTSBORO... AND CARTHAGE. THE LINE OF SHOWERS WAS MOVING TO THE 
NORTHEAST AT 45 MPH.

THE LINE WILL MOVE THROUGH MOORE... LEE... CHATHAM... DURHAM... 
ORANGE... PERSON... GRANVILLE... AND NORTHWEST WAKE COUNTIES THROUGH 
700 AM. 

HAZARDS INCLUDE...

BRIEF HEAVY RAIN FOR 20 MINUTES.

GUSTY WIND TO 40 MPH. 

CLOUD TO GROUND LIGHTNING IS POSSIBLE. 

MOTORISTS SHOULD BE ALERT FOR MINOR FLOODING AND PONDING ON ROADS. 

&&

LAT...LON 3613 7852 3480 8006 3480 8011 3532 8013
      3636 7898
TIME...MOT...LOC 1020Z 236DEG 40KT 3530 7997

$$

BADGETT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jan 27, 3:10 AM EST, 2 hours 52 minutes earlier.

Area forecast discussion, Jan 27, 3:10 AM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 AM EST FRI JAN 27 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL SWEEP ACROSS THE REGION THIS MORNING. THE
ACCOMPANYING COLD FRONT WILL BE ACCOMPANIED BY A BAND OF SHOWERS AND
ISOLATED THUNDERSTORMS. HIGH PRESSURE WILL FOLLOW THIS AFTERNOON
INTO THE WEEKEND.

&&

.NEAR TERM /TODAY THROUGH SATURDAY/...
AS OF 302 AM FRIDAY...

THIS MORNING...

A SLIGHT RISK OF SEVERE THUNDERSTORMS... ESPECIALLY ALONG AND EAST
OF INTERSTATE 95 AFTER 12Z...

THE MID-UPPER TROUGH CONTINUES TO MOVE ACROSS THE APPALACHIANS EARLY
THIS MORNING. THE SURFACE COLD FRONT WAS ANALYZED AT 300 AM FROM
EASTERN TENNESSEE EXTENDING SOUTHWARD INTO FAR SW NORTH CAROLINA AND
NE GEORGIA. A SOUTH TO NORTH BAND OF MOSTLY LIGHT SHOWERS EXTENDED
FROM CENTRAL SOUTH CAROLINA THROUGH THE WESTERN PIEDMONT OF NC AND
INTO VA. THIS BAND WAS LOCATED WELL OUT AHEAD OF THE COLD FRONT.
THIS WAS THE REMNANTS OF THE EARLIER CONVECTIVE LINE THAT HAS
WEAKENED CONSIDERABLY SINCE THURSDAY EVENING. A BAND OF SHOWERS HAS
BEEN NOTED WITH THE COLD FRONT ITSELF EXTENDING FROM ATLANTA TO TRI
CITIES IN NE TENNESSEE. SEVERAL MODELS INCLUDING THE LOCAL RAH WRF
AND THE SPC WRF CONTINUE TO INSIST ON RENEWED CONVECTIVE DEVELOPMENT
EITHER ALONG THIS LINE... OR WHEN THE COLD FRONTAL BAND OF SHOWERS
(WITH UPPER SUPPORT) MOVES OFF THE MOUNTAINS AND INTO THE PIEDMONT
IN THE NEXT FEW HOURS.

IT IS STILL QUESTIONABLE IF ENOUGH BOUNDARY LAYER INSTABILITY
LOCATED OVER EASTERN NC/SC WILL EXIST OUT AHEAD OF THE APPROACHING
MID-UPPER SUPPORT TO GET STRONG CONVECTION GOING AGAIN. THERE
APPEARS THAT THERE MAY BE JUST ENOUGH WITH DEW POINTS NOW IN THE MID
60S ALONG THE PIEDMONT FALL LINE FROM ROCKINGHAM TO RALEIGH TO
WARRENTON. THE LATEST RADAR/SATELLITE DATA ALSO INDICATE WHAT
APPEARS TO BE A NEW LINE BLOSSOMING JUST WEST OF COLUMBIA SC...
MOVING ENE. AS THE ENERGY AND COLD FRONT APPROACH FROM THE WEST...
THIS MAY BE THE LINE THAT THE WRF RUNS ARE KEYING IN ON.

SINCE THE HIGH SHEAR AND LOW CAPE ENVIRONMENT CONTINUES... WITH
INCREASING CAPE FROM THE EASTERN PIEDMONT EASTWARD... WE WILL
ANTICIPATE A NEW LINE OF CONVECTION TO DEVELOP AND CROSS THE CENTRAL
AND EASTERN ZONES BETWEEN 400 AND 800 AM. WE WILL MAINTAIN THE
SLIGHT RISK OF A FEW DAMAGING WIND GUSTS TO NEAR 60 MPH AND AN
ISOLATED TORNADO POTENTIAL ALONG BOWING LINE SEGMENTS.

THE SEVERE THREAT APPEARS TO BE MINIMAL OVER THE TRIAD REGION.

EXPECT THE SHOWERS TO END FROM WEST TO EAST AS THE COLD FRONT PUSHES
THROUGH BY MID TO LATE MORNING WEST... AND AROUND NOON IN THE EAST.

THIS AFTERNOON... THE SKIES WILL BECOME PARTLY CLOUDY. WINDS WILL
SHIFT TO THE WEST AT 15-20 MPH WITH GUSTS TO 30 MPH. TEMPERATURES
SHOULD REACH A PEAK AROUND OR ABOVE 70 IN THE EAST AROUND NOON OR
SO... THEN FALL SLOWLY. THE DEW POINTS WILL CRASH FROM THE MID 60S
INTO THE MID 30S BY NIGHTFALL. TEMPS SHOULD RANGE FROM THE MID 50S
TO MID 60S NW TO SE BY NIGHTFALL.

TONIGHT AND SATURDAY...

MOSTLY CLEAR. CHILLY TONIGHT. LOWS IN THE MID 30S. HIGHS SATURDAY IN
THE LOWER TO MID 60S WITH HIGH PRESSURE DOMINATING.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 300 AM FRIDAY...

THIS TIME FRAME WILL FEATURE A COUPLE UPPER LEVEL DISTURBANCES...THE
FIRST ONE MOVING ACROSS THE REGION LATE SATURDAY AND THE NEXT ONE
LATE SUNDAY. BOTH OF THESE CLIPPER SYSTEMS WILL PUSH COLD FRONTS AND
REINFORCING SHOTS OF COOLER AIR INTO THE AREA. HOWEVER...DUE TO THE
LACK OF MOISTURE WITH BOTH OF THE SYSTEMS...AM EXPECTING THE FRONTAL
PASSAGES TO BE DRY. HIGH TEMPS ON SUNDAY WILL RETURN TO NEAR
SEASONABLE VALUES...GENERALLY UPPER 40S TO LOWER 50S. OVERNIGHT LOWS
ON SATURDAY NIGHT WILL BE IN THE LOW TO MID 30S...WITH SLIGHTLY
COOLER TEMPS EXPECTED BY SUNDAY NIGHT...GENERALLY THE UPPER 20S TO
LOWER 30S.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 AM FRIDAY...

A WARMING TREND WILL ENSUE DURING THE LONG TERM PERIOD. MODELS ARE
IN GOOD AGREEMENT THAT ZONAL FLOW WILL ENCOMPASS MUCH OF THE CONUS
BY THE BEGINNING OF THE WORK WEEK...WHILE AT THE SURFACE...HIGH
PRESSURE WILL PROGRESS ACROSS THE SOUTHEAST AND EVENTUALLY MOVE
OFFSHORE BY THE MIDDLE OF THE WEEK. AS A RESULT...SOUTHERLY FLOW
WILL RETURN TO THE REGION BY EARLY TUESDAY. THIS IN TURN WILL ALLOW
OUR TEMPS TO MODERATE AND AFTER NEAR SEASONABLE HIGHS ON MONDAY
(UPPER 40 TO LOW 50S)...MAX TEMPS WILL RISE WELL INTO THE 60S AGAIN
BY WEDNESDAY.

OUR NEXT SYSTEM IS EXPECTED TO IMPACT THE AREA SOMETIME MID TO LATE
WEEK...HOWEVER THERE IS LITTLE RUN TO RUN CONSISTENCY...AS WELL AS
SIGNIFICANT DISCREPANCIES BETWEEN THE MODELS. THEREFORE...WILL
MAINTAIN FORECAST CONSISTENCY AND GO NO HIGHER THAN SLIGHT CHANCE
POPS FOR THE LATE WEDNESDAY/THURSDAY TIME FRAME.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AS OF 1245 AM FRIDAY...

24-HR TAF PERIOD:
A COLD FRONT WILL MOVE THROUGH THE REGION BETWEEN 500 AM AND 900 AM
IN THE WEST... AND 700 AM AND 1000 AM IN THE EAST. GUSTY SSW WINDS
TO 30KT WILL OCCUR OUT AHEAD OF THE FRONT. A BAND OF SHOWERS AND
POTENTIALLY ISOLATED THUNDERSTORMS IS EXPECTED TO AFFECT THE REGION
WITH THE FRONTAL PASSAGE. IFR CIGS CAN GENERALLY BE EXPECTED... WITH
VFR VSBYS EXCEPT DROPPING TO IFR VSBYS WITH THE SHOWERS.

EXPECT THE FRONT AND ANY LINGERING SHOWERS AND ASSOCIATED LOWER
CIGS/VSBYS TO BECOME VFR CIGS/VSBYS BY LATE MORNING OR EARLY
AFTERNOON. WINDS WILL SHIFT TO THE WEST AT 15-25KT BEHIND THE
FRONT... AND CONTINUE THROUGH THE DAY.

LOOKING AHEAD:
WINDS WILL QUICKLY WEAKEN AND BECOME LIGHT/VARIABLE BY OR SHORTLY
AFTER SUNSET FRIDAY NIGHT AS HIGH PRESSURE BUILDS OVER THE AREA FROM
THE WEST. THERE IS RELATIVELY HIGH CONFIDENCE THAT DRY/VFR
CONDITIONS WILL RULE FRIDAY NIGHT THROUGH EARLY NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT
SHORT TERM...KRR
LONG TERM...KRR
AVIATION...BADGETT
Hazardous weather outlook, Jan 27, 4:20 AM EST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
420 AM EST FRI JAN 27 2012

NCZ007>010-021>026-038>041-073>077-083>086-088-281100-
PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE-
DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY-
MOORE-LEE-HARNETT-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-
420 AM EST FRI JAN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TODAY.

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS MUCH
OF CENTRAL AND EASTERN NORTH CAROLINA THIS MORNING. GUSTY WINDS TO
40 MPH AND LOCALLY HEAVY RAIN WILL ACCOMPANY THE LINE. IN
ADDITION... ISOLATED THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS
TO 60 MPH... ESPECIALLY ALONG AND EAST OF INTERSTATE 95. THE THREAT
OF ANY SEVERE WEATHER WILL END BY MID MORNING IN THE TRIAD AND
TRIANGLE AREAS... AND ALONG THE INTERSTATE 95 CORRIDOR BY LATE
MORNING.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ011-027-028-042-043-078-089-281100-
HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-WAYNE-SAMPSON-
420 AM EST FRI JAN 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THROUGH TODAY.

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL MOVE ACROSS MUCH
OF EASTERN NORTH CAROLINA THIS MORNING. GUSTY WINDS TO 40 MPH AND
LOCALLY HEAVY RAIN WILL ACCOMPANY THE LINE. IN ADDITION... ISOLATED
THUNDERSTORMS MAY PRODUCE DAMAGING WIND GUSTS TO 60 MPH...
ESPECIALLY ALONG AND EAST OF INTERSTATE 95. THE THREAT OF HAZARDOUS
WEATHER WILL END BY LATE MORNING.

.DAYS TWO THROUGH SEVEN...TONIGHT THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

BADGETT

In the hours before

Special weather statement, Jan 27, 5:25 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
525 AM EST FRI JAN 27 2012

NCZ007-008-023>025-039>041-073>076-083-084-271115-
ALAMANCE-ANSON-CHATHAM-DURHAM-GRANVILLE-LEE-MONTGOMERY-MOORE-ORANGE-
PERSON-RANDOLPH-RICHMOND-STANLY-WAKE-
525 AM EST FRI JAN 27 2012

...A LINE OF SHOWERS WITH BRIEF HEAVY RAIN AND GUSTY WIND WILL MOVE
INTO THE WESTERN SANDHILLS AND CENTRAL PIEDMONT...

AT 522 AM EST...DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH HEAVY
RAIN AND BRIEF GUSTY WINDS TO 40 MPH. THIS LINE EXTENDED FROM
CENTRAL ANSON COUNTY NORTHEAST THROUGH CENTRAL MONTGOMERY COUNTY...
SOUTHEAST RANDOLPH... WESTERN CHATHAM... AND SOUTHERN ALAMANCE
COUNTIES. THIS INCLUDES WADESBORO... TROY... SEAGROVE... SILER
CITY... AND SNOW CAMP. THE HEAVIEST RAIN WAS FALLING FROM WADESBORO
TO TROY. THE LINE OF SHOWERS WAS MOVING TO THE NORTHEAST AT 50 MPH.

THE LINE WILL MOVE THROUGH ANSON... RICHMOND... MONTGOMERY...
MOORE... CHATHAM... ALAMANCE... ORANGE... DURHAM AND PERSON COUNTIES
THROUGH 615 AM.

HAZARDS INCLUDE...

BRIEF HEAVY RAIN FOR 20 MINUTES.

GUSTY WIND TO 40 MPH.

CLOUD TO GROUND LIGHTNING IS POSSIBLE.

&&

LAT...LON 3613 7852 3480 8006 3480 8011 3532 8013
      3636 7898
TIME...MOT...LOC 1020Z 235DEG 40KT 3530 7997

BADGETT
Special weather statement, Jan 27, 6:02 AM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
602 AM EST FRI JAN 27 2012

NCZ007-008-023>025-039>041-073>076-083-084-271215-
ALAMANCE-ANSON-CHATHAM-DURHAM-GRANVILLE-LEE-MONTGOMERY-MOORE-ORANGE-
PERSON-RANDOLPH-RICHMOND-STANLY-WAKE-
602 AM EST FRI JAN 27 2012

...A LINE OF SHOWERS WITH BRIEF HEAVY RAIN AND GUSTY WIND WILL MOVE
THROUGH THE SANDHILLS AND EASTERN PIEDMONT...

AT 600 AM EST... NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SHOWERS WITH HEAVY RAIN AND BRIEF GUSTY WINDS TO 40 MPH. THIS LINE
EXTENDED FROM ROCKINGHAM NORTHEAST THROUGH ROBBINS... PITTSBORO...
HILLSBOROUGH... AND ROXBORO. THE HEAVIEST RAIN WAS FALLING FROM NEAR
PITTSBORO... AND CARTHAGE. THE LINE OF SHOWERS WAS MOVING TO THE
NORTHEAST AT 45 MPH.

THE LINE WILL MOVE THROUGH MOORE... LEE... CHATHAM... DURHAM...
ORANGE... PERSON... GRANVILLE... AND NORTHWEST WAKE COUNTIES THROUGH
700 AM.

HAZARDS INCLUDE...

BRIEF HEAVY RAIN FOR 20 MINUTES.

GUSTY WIND TO 40 MPH.

CLOUD TO GROUND LIGHTNING IS POSSIBLE.

MOTORISTS SHOULD BE ALERT FOR MINOR FLOODING AND PONDING ON ROADS.

&&

LAT...LON 3613 7852 3480 8006 3480 8011 3532 8013
      3636 7898
TIME...MOT...LOC 1020Z 236DEG 40KT 3530 7997

BADGETT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 27, 5:25 AM ESTSpecial Weather StatementRAHAnson, Chatham, Durham, Montgomery, Moore, Orange50 min
Jan 27, 6:45 AM ESTSpecial Weather StatementRAHDurham, Franklin, Granville, Harnett, Johnston, Lee and 3 more60 min
Jan 27, 7:31 AM ESTSpecial Weather StatementRAHEdgecombe, Franklin, Halifax, Harnett, Johnston, Nash and 5 more59 min
Jan 27, 8:30 AM ESTSpecial Weather StatementRAHEdgecombe, Halifax, Wayne, Wilson60 min
Jan 27, 11:32 AM ESTSpecial Weather StatementRAHFranklin, Wake58 min
Jan 27, 12:27 PM ESTSpecial Weather StatementRAHEdgecombe, Nash, Wilson63 min

Nearby

Special Weather Statements in North Carolina, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.